Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Side effects from Xeloda and Avastin

Anyone had these problems while on Xeloda and Avastin? The onc. told my husband Avastin causing proteinuria: protein in the urine, so he is doing more tests on that and wants to hold off on the Avastin. The Xeloda causing scleroderma: tighten of the skin especially in the hands and it can also affect other organs but so far we do not think it has affected any of his organs. At least it did not show up on his recent scans. But at that time they were looking for tumors not scleroderma.

Comments

  • judman92
    judman92 Member Posts: 31
    Avastin
    I don't know much about the other drug but I was told by my Dr. that Avastin is a blood thinner. So if I were to have any surgery I could not have it for around 3 months due to the thinning of the blood. Other than that I have not had a lot of side effects from it although it's different for everyone.
  • joyshna36
    joyshna36 Member Posts: 5
    xeloda and avastin
    hello i had both drugs for 12 cycles of treatment. Avastin is a blood thinner and especially if you had a wound it will take longer to heal. I had been anaemic while taking Avastin cause had vaginal bleeding which was not healing.

    The main symptoms for xeloda I had were hand-foot syndrome which was soreness and skin peeling of fingers/palm/toes. Lost grip of things and couldn't small fiddly things, couldnt walk,

    Had a break for 4 months and will start back on chemo using Irinotecan so worried about the new side effects I may experience.

    Take care
  • herdizziness
    herdizziness Member Posts: 3,624
    Avistin and Xeloda
    I've had both for a long period of time (xeloda for 1 year, Avastin for 1 year and a couple of months), I am now only on Avastin, I've had no problems with either, at all. I've been on Avastin only for 9 months now, they do protein checks every couple of months, it's all been fine, it does possibly raise your blood pressure, but since I was on blood pressure pills before Avastin, I can't tell you if that is the case for me.
    Winter Marie
  • kersha
    kersha Member Posts: 63

    Avistin and Xeloda
    I've had both for a long period of time (xeloda for 1 year, Avastin for 1 year and a couple of months), I am now only on Avastin, I've had no problems with either, at all. I've been on Avastin only for 9 months now, they do protein checks every couple of months, it's all been fine, it does possibly raise your blood pressure, but since I was on blood pressure pills before Avastin, I can't tell you if that is the case for me.
    Winter Marie

    Thank you all for your
    Thank you all for your response to my concern. My husband got the results back and it shows mild to moderate kidney failure so waiting to hear from the onc. what his next step would be but I am guessing he would take him off the Avastin. This happens to about 1% of people on Avastin. The thing is his onc. never checked his protein levels until we brought it up. So for those on Avastin please make sure your Dr. to at least a dipstick analysis. And check on your GFR reading on your blood report.Hope the new drug Regorafenib would be an option for him once it is approved.
  • herdizziness
    herdizziness Member Posts: 3,624
    kersha said:

    Thank you all for your
    Thank you all for your response to my concern. My husband got the results back and it shows mild to moderate kidney failure so waiting to hear from the onc. what his next step would be but I am guessing he would take him off the Avastin. This happens to about 1% of people on Avastin. The thing is his onc. never checked his protein levels until we brought it up. So for those on Avastin please make sure your Dr. to at least a dipstick analysis. And check on your GFR reading on your blood report.Hope the new drug Regorafenib would be an option for him once it is approved.

    OMG
    If the onc doesn't remember to get my protein levels checked the nurses do.
    I'm so sorry they didn't check your husband's, that is so wrong, I remember being informed that was one thing they would be looking for, and I'm upset (not as much as you I'm sure) that they didn't check for your husbands levels. I hope they caught this in time so that his kidney can return to full function. Dang it, so sorry.
    The reason they check it so often is that it can occur in OVER 30 PERCENT of people on Avastin, thats almost ONE THIRD SUFFER from PROTEIN PROBLEMS called "proteinuria".
    Nephrotic Syndrome (kidney problems) are RARE BECAUSE the Avastin is STOPPED (by the physician)WHEN HIGH LEVELS OF PROTEIN ARE DETECTED THROUGH TESTING and after doing a 24 hour protein test and checking the results of that.

    The below is from the chemocare.com:

    The following side effects are common (occurring in greater than 30%) for patients taking avastin:

    Generalized Weakness
    Pain
    Abdominal pain
    Nausea & vomiting
    Poor appetite
    Constipation
    Upper respiratory infection
    Low white blood cell count. (This can put you at increased risk for infection.)
    Proteinuria (see kidney problems)
    Nose bleed (see bleeding problems)
    Diarrhea
    Hair loss
    Mouth sores
    Headache
  • kersha
    kersha Member Posts: 63

    OMG
    If the onc doesn't remember to get my protein levels checked the nurses do.
    I'm so sorry they didn't check your husband's, that is so wrong, I remember being informed that was one thing they would be looking for, and I'm upset (not as much as you I'm sure) that they didn't check for your husbands levels. I hope they caught this in time so that his kidney can return to full function. Dang it, so sorry.
    The reason they check it so often is that it can occur in OVER 30 PERCENT of people on Avastin, thats almost ONE THIRD SUFFER from PROTEIN PROBLEMS called "proteinuria".
    Nephrotic Syndrome (kidney problems) are RARE BECAUSE the Avastin is STOPPED (by the physician)WHEN HIGH LEVELS OF PROTEIN ARE DETECTED THROUGH TESTING and after doing a 24 hour protein test and checking the results of that.

    The below is from the chemocare.com:

    The following side effects are common (occurring in greater than 30%) for patients taking avastin:

    Generalized Weakness
    Pain
    Abdominal pain
    Nausea & vomiting
    Poor appetite
    Constipation
    Upper respiratory infection
    Low white blood cell count. (This can put you at increased risk for infection.)
    Proteinuria (see kidney problems)
    Nose bleed (see bleeding problems)
    Diarrhea
    Hair loss
    Mouth sores
    Headache

    Thank you for the
    Thank you for the information. I just can not believe that something so important was overlooked by the entire staff. My husband is going to see a nephrologist. When we asked the onc. about this he said take a chemo break and we would test again. We are not waiting to do that. My husband is going right to the nephrologist to get his opinion on this and see what can be done. Again thank you.
  • herdizziness
    herdizziness Member Posts: 3,624
    kersha said:

    Thank you for the
    Thank you for the information. I just can not believe that something so important was overlooked by the entire staff. My husband is going to see a nephrologist. When we asked the onc. about this he said take a chemo break and we would test again. We are not waiting to do that. My husband is going right to the nephrologist to get his opinion on this and see what can be done. Again thank you.

    Exactly
    And I'm sure that you are more then just a little P!ssed off about this. It is incredible that they didn't do protein tests, absolutely incredible.
    Best of luck to you both and let us know what the nephrologists says?
  • laurettas
    laurettas Member Posts: 372

    Exactly
    And I'm sure that you are more then just a little P!ssed off about this. It is incredible that they didn't do protein tests, absolutely incredible.
    Best of luck to you both and let us know what the nephrologists says?

    An example
    This is an example of why we all need to be pro-active in our care and the care of our loved ones. I know that low magnesium is a side-effect of Erbitux use but Jake's was not being checked until I mentioned it--twice.
  • trspitfire
    trspitfire Member Posts: 19
    laurettas said:

    An example
    This is an example of why we all need to be pro-active in our care and the care of our loved ones. I know that low magnesium is a side-effect of Erbitux use but Jake's was not being checked until I mentioned it--twice.

    urine test every time
    I was on avastin for 1 1/2 years and will begin it again next week (with xeloda, for the first time ) anyhow I never got infused with avastin until I took a urine test and was cleared for protein, just the way my Oncologist did it, seems like good advice..